Arizona, 2016Dust Storm in Arizona, August 15, 2016
August 15, 2016 · NWS PSR · 1 event in 1 county or zone
Thunderstorms developed across the west central deserts during the afternoon hours and the stronger storms produced gusty outflow winds that reached up to 40 mph. The gusty winds stirred up dust and dirt from the desert floor and created sharply reduced visibility and dust storm conditions.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across the west central deserts during the afternoon hours and the stronger storms produced gusty outflow winds that reached up to 40 mph. The gusty winds stirred up dust and dirt from the desert floor and created sharply reduced visibility and dust storm conditions. The most significant blowing dust occurred over central La Paz county, along the Interstate 10 and Highway 60 corridors and resulted in the closure of Interstate 10 near milepost 44. A Dust Storm Warning was not issued, instead a Blowing Dust Advisory was issued due to the low areal coverage of the dense blowing dust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 15, 2:08 PM MST, 37 minutes earlier.
Area forecast discussion, Aug 15, 2:08 PM MST, 37 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
208 PM MST MON AUG 15 2016
.SYNOPSIS...
The weather pattern will allow for a transition to drier and more
quiet conditions through early this week as moisture levels continue
to trend downward. With this drying trend, temperatures will also
increase with readings of a few degrees above normal. A return of
modest monsoon moisture looks likely for the latter half of the week
resulting in slight chances for showers and thunderstorms across
southeast California and all of southern Arizona.
&&
.DISCUSSION...
Latest streamline analysis and water vapor imagery shows a dry
anticyclone off the west coast, which is producing a northwesterly
flow across the desert southwest. Morning sounding from Phoenix
registered a PWAT of 1.22 inches, which is below average for this
time of year. A strong subsidence inversion is also evident on this
afternoon's AMDAR soundings just below 500 mb. Ensemble of CAMs
continues to suggest that isolated showers and thunderstorms will
develop this afternoon, but will mainly be relegated to the Mogollon
Rim, with perhaps some propagation southward into extreme
northeastern Maricopa and southern Gila counties. However, mid-level
lapse rates remain poor and impacts are generally expected to be
negligible across the lower deserts.
Main weather concern for today and tomorrow is the heat, particularly
across Southeastern California in the proximity of the anticyclone.
Latest NAEFS shows temperature and height anomalies near 1
standardized deviation above the mean across the Imperial Valley and
an Excessive Heat Warning continues for this evening and Tuesday.
Some relief is expected overnight as temperatures retreat into the
80s, though this is still several degrees above normal.
&&
.PREVIOUS DISCUSSION...
More and more, it appears that far southeast California and southern
Arizona will be in for a very low grade monsoon, not just for the
next couple of days but for the entire week as a drier flow pattern
becomes established across the area.
Over the next couple of days, progs call for the light northeast
steering flow to shift more out of the northwest over the lower
deserts as troffing continues to become established over central
California. Moisture remains suppressed over the deserts, with PWAT
values a bit over one inch over the south central AZ deserts and
below 0.75 inches over portions of eastern Riverside county. 850mb
dewpoints are not overly high, running 8-10C many places. Given the
unfavorable steering flow, no real forcing aloft and only modest
moisture/instability, chances for storms remains below 10 percent
except for the higher terrain areas to the east of Phoenix. High
temperatures over the western deserts remain elevated due to drier
conditions with many locales over 110 and the Imperial Valley
reaching to around 115. South central AZ will stay a few
degrees above seasonal normals through Tuesday.
Beginning Wednesday and continuing through the end of the work week,
previous guidance had suggested a return to more humid conditions as
a decent monsoon moisture corridor became set up over Arizona due to
a baggy low developing along or just off the southern CA coast. Flow
aloft was set to become more southerly as this occurred. Now it
looks much more likely that the upper low will develop as forecast
but the orientation of the flow under the low and into the desert
southwest will be much more westerly in nature and as such drier and
unfavorable for thunderstorm development over the lower deserts. Due
to this shift in thinking, we are only expecting very slight chances
for afternoon/evening thunderstorms Wednesday through Friday mainly
east of the lower Colorado river valley with POPs mostly 10-15
percent except southern Gila county where values reach into the low
end chance category. Temperatures slowly fall off due to increased
moisture but mostly stay near seasonal normals in south central AZ
and remain a bit above normal over western deserts into far SE CA.
Over the weekend, the persistent west/southwest flow into the
deserts continues to slowly erode moisture, with 850mb dewpoints
into the central AZ deserts struggling to reach to around 6C. We
will keep the slight chances for afternoon and early evening storms
in place east of the lower Colorado river valley but POPs in the
greater Phoenix area look to be barely above 10 percent each day and
it is possible that single digit numbers look more realistic if the
forecast steering flow pans out. A look at latest NAEFS POPs
supports the idea of a very low grade monsoon as the numbers over
the southwest and southcentral deserts through the weekend generally
stay below...even well below...20 percent.
&&
.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL. Southeast
California/Southwest Arizona including KIPL and KBLH:
High pressure and dry westerly flow aloft will keep skies mainly
clear through the TAF period at all of the terminals. At Phoenix
terminals a westerly shift will occur near 21Z before a shift back
to the east this evening near 03Z. At California terminals, winds
will keep a southerly component to them. Speeds at all TAF sites
will remain on the light side aob 10kts.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Thursday through Monday...limited monsoon moisture will return into
the region during this period. The highest coverage of
thunderstorms(and wetting rains) will be confined to the higher
terrain north and east of Phoenix, with just a few storms making
their way into the lower deserts of south-central AZ each day.
Temperatures are expected to remain near normal across south-central
AZ, and a bit above normal across SW AZ and SE CA. Min RH's to
remain in the 15-30 percent range (lowest across SE CA), with good
overnight recoveries. Outside of thunderstorms, winds to remain
mainly on the light side, following typical diurnal trends.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activity will not be needed today and likely not be need
through the early work week. Spotters are encouraged to report
criteria through appropriate channels.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...Excessive Heat Warning until 8 PM PDT this evening for CAZ033.
&&
Visit us on Facebook...Twitter...and at weather.gov/phoenix
DISCUSSION...Hirsch
PREVIOUS DISCUSSION...CB
AVIATION...Hernandez
FIRE WEATHER...Percha/Hernandez
In the hours before
Special weather statement, Aug 15, 2:19 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
219 PM MST MON AUG 15 2016
AZZ021-152200-
WEST CENTRAL DESERTS AZ-
219 PM MST MON AUG 15 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL LA PAZ COUNTY
UNTIL 300 PM MST
AT 218 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF BRENDA...OR 46 MILES SOUTHEAST OF PARKER...MOVING
NORTHEAST AT 14 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
VICKSBURG AND VICKSBURG JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3345 11382 3360 11395 3386 11376 3358 11346
TIME...MOT...LOC 2118Z 230DEG 12KT 3358 11382
SAWTELLE
Dust Storm, West Central Deserts
- When
- August 15, 2:45 PM MST to 4:00 PM MST
- Where
- West Central Deserts forecast zone
- Reported by
- Law Enforcement
Thunderstorms developed across portions of the west central deserts during the afternoon hours on August 15th, and the stronger storms generated gusty outflow winds in excess of 40 mph. The gusty winds stirred up significant amounts of dust, leading to dust storm conditions that affected motorists on the Interstate 10 corridor east of Brenda. At 1455MST the Arizona Department of Transportation and a trained weather spotter reported a dust storm about 7 miles southwest of Vicksburg Junction. The dense blowing dust resulted in Interstate 10 being closed in both directions at milepost 44. Shortly afterward, a Blowing Dust Advisory was issued for the area and it remained in effect through 1600MST. No accidents were reported due to the dust storm.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Arizona, August 15, 20161 death · 1 injured · $150,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 15, 20161 death · 68 kt wind · 19 events
- Tornadoes in Indiana, August 15, 2016$89,000 · EF2 · 8 events
- Flash Flood in Indiana, August 15 to 16, 2016$5.1 million · 1 event
- Flash Flooding in Missouri, August 15, 2016$25,000 · 6 events
- Damaging Winds in Virginia, August 15, 2016$27,000 · 55 kt wind · 4 events
- Hail and Damaging Winds in Maryland, August 15, 20161 in hail · 21 events
- Damaging Winds in Virginia, August 15, 201652 kt wind · 21 events
- Damaging Winds in Ohio, August 15, 2016$13,000 · 50 kt wind · 12 events
- Lightning Strike in Virginia, August 15, 2016$20,000 · 1 event
- Damaging Winds in West Virginia, August 15, 2016$15,000 · 50 kt wind · 3 events
- Flash Flooding in Texas, August 15 to 16, 20169 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647597.